Colorado, 2022Debris Flow in Colorado, August 7, 2022
August 7, 2022 · NWS GJT · 1 event in 1 county or zone
Enough residual moisture remained present across southwest Colorado to fuel isolated to scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Enough residual moisture remained present across southwest Colorado to fuel isolated to scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. A localized debris flow occurred in La Plata County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 11:02 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 7, 11:02 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1202 PM MDT Sun Aug 7 2022
.SHORT TERM...(Today through Monday)
Issued at 209 AM MDT Sun Aug 7 2022
A few lingering showers persist along the WY/CO border in response
to a shortwave moving across the area this morning. Coverage is
trending very quickly however so by daybreak, dry conditions will
be predominant. On the backside of the shortwave, winds will
become northwesterly and usher in drier air from north to south.
High pressure will also start to form over the Western Slope
which will also aid in turning winds more northerly. Models have
been consistent, however, with convection firing over the San
Juans this afternoon and to a lesser extent along the Continental
Divide. Highest PWATs remain in that general area and the
strongest divergence aloft is also found there so with some lift
and moisture in place, showers and thunderstorms look a safe bet.
CAM guidance, both the NAMNEST and HRRR, are a bit more aggressive
with some weak convection firing over most of the higher terrain
today. NBM isn't so bullish so a bit of a discrepancy for this
afternoon and will follow NBM's lead as it has been consistent for
the last several model runs. As we've seen for the San Juans,
expect some heavy rainers due to slow movement as steering flow is
only on the order of 5 to 10 mph. Rest of the CWA will be similar
to yesterday...hot with flat CU.
Sounding like a broken record for Monday as the area of high
pressure remains across our area and one guess for where precip
falls. You guessed it. The San Juans continue their streak of
afternoon convection along with the Continental Divide. Rest of
the CWA will see a few clouds over the higher terrain and that'll
be about it. Hot temperatures continue.
.LONG TERM...(Monday night through Saturday)
Issued at 209 AM MDT Sun Aug 7 2022
A cutoff low will have set up off the PacNW coast at the start of
the long term period as high pressure remains over the CWA. The
interaction of these 2 features will bring a plume of monsoonal
moisture up through Arizona into western Utah and Nevada. We'll
likely see some convection for the San Juans as we've been seeing
over the last few days thanks to favorable orographics and
increased moisture...the rest of us will see dry and warm
conditions. By Wednesday, the closed low starts to lift northeastward
which will finally cause the high pressure to also shift eastward.
The end result will also be an easterly shift of the monsoonal
moisture which will increase chances for convection across eastern
UT and western CO. In fact, afternoon and evening convection
looks to increase in coverage and intensity Wednesday onwards
through Saturday. Some timing differences do pop-up though with
the EC a bit slower in the low moving out so if you follow the EC,
Wednesday would be more dry with the push of heavier precip not
kicking in until Thursday onwards. Either way, confidence is
slowly starting to increase with this solution as only minor
changes have occurred over the last few model runs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM MDT Sun Aug 7 2022
VFR conditions will prevail for the next 24 hours. Isolated to
scattered showers and thunderstorms will fire again this
afternoon. Most of this activity will favor the San Juans,
Continental Divide mountains and adjacent southern valleys.
Maintained VCTS for KTEX and KDRO with this update given proximity
to richer monsoonal moisture. Elsewhere, partly to mostly sunny
skies will be the rule with limited precipitation chances. Winds
will mainly be light and terrain driven, though a few afternoon
gusts to 20 knots are possible in the higher elevations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Aug 7, 2:00 AM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sun Aug 7 2022
COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sun Aug 7 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Most areas will remain dry today except the San Juans northward
along the Continental Divide. Showers and thunderstorms will form
this afternoon in those areas with some heavy rain possible under
the strongest convection.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The San Juans will remain favored for convection through
Wednesday. After that, moisture begins to increase across all of
eastern Utah and the Western Slope bringing increased chances for
convection each afternoon from Wednesday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 7, 12:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
145 PM MDT Sun Aug 7 2022
COZ019-072015-
Southwest San Juan Mountains CO-
145 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of southeastern
Hinsdale County through 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Pagosa Springs, or 41 miles northeast of Durango,
moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Hinsdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3756 10733 3769 10726 3761 10713 3751 10713
3749 10714
TIME...MOT...LOC 1945Z 124DEG 10KT 3757 10721
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BGBSpecial weather statement, Aug 7, 12:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
147 PM MDT Sun Aug 7 2022
COZ019-022-072015-
Animas River Basin CO-Southwest San Juan Mountains CO-
147 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of central La Plata
County through 215 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Durango, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central La Plata
County, including the following locations... Falfa.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 13 and 24.
U.S. Highway 160 in Colorado between mile markers 77 and 93.
Colorado 172 between mile markers 22 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3729 10798 3732 10786 3721 10773 3715 10796
TIME...MOT...LOC 1946Z 330DEG 10KT 3726 10790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerDebris Flow, La Plata
- When
- August 7, 1:15 PM MST
- Where
- La Plata County, 5.29 mi NE of Vallecito to 5.12 mi NE of Vallecito
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -107.540
Heavy rain from thunderstorms triggered a mudslide north of the Vallecito Marina and Yacht Club across CR 501.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Wisconsin, August 7, 20222 deaths · 1 event
- Flash Flood in New Mexico, August 7, 20221 death · 1 injured · $20,000 · 1 event
- Heat in Oregon, August 7 to 8, 20221 death · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 7 to 8, 2022$1.0 million · 7 events
- Flash Flood and Damaging Winds in Colorado, August 7, 2022$280,000 · 61 kt wind · 3 events
- Flash Flooding and Flood in Georgia, August 7 to 10, 2022$100,000 · 65 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 7, 2022$108,000 · 60 kt wind · 18 events
- Wildfire in Texas, August 7 to 15, 2022$200,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 7, 2022$133,000 · 67 kt wind · 9 events
- Flash Flooding and Hail in Arizona, August 7, 2022$77,000 · 1.75 in hail · 6 events
- Flash Flooding and Dust Storm in Arizona, August 7 to 11, 2022$22,000 · 52 kt wind · 13 events
- Flash Flood and Damaging Winds in Alabama, August 7, 2022$23,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037692.